DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20184469

Management of carbamazepine induced drug reaction with eosinophlia and systemic symptoms in Mediheal hospital-Nakuru, Kenya: a case report

Ramadhan L. Mawenzi, Dhiren Parikh

Abstract


Adverse drug reactions (ADR) are undesirable events occurring as consequences of an ingested, injected or applied drug. Their spectrum can range from mild to severe reactions. Severe Cutaneous Adverse Reactions (SCARs) are diverse in presentation and in consequence. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a type of life-threatening SCAR which affects the skin as well as the internal organs. Various drugs can cause DRESS, but aromatic anticonvulsants, especially carbamazepine are considered the major culprits. The diagnosis of DRESS requires a high index of suspicion followed by an intense sign-searching clinical examination guided by established criteria. We report a previously healthy 53 year old man of Kenyan ancestry who developed fever, widespread maculopapular rash, swollen eyelids and cervical lymphadenopathy three weeks after carbamazepine. Liver enzymes were markedly elevated and he had lymphocytopenia and a positive serology for human herpes virus type 6 (HHV6). Using the RegiSCAR criteria a probable diagnosis of DRESS secondary to carbamazepine was made. His treatment involved discontinuation of the drug, intravenous hydrocortisone together with mild topical steroids. He remarkably improved and was discharged on oral prednisone and followed up for three consecutive months. The length of his hospitalisation was ten days. Carbamazepine has potential to provoke DRESS in patients of Kenyan ancestry. DRESS should be anticipated before and during use of carbamazepine for early recognition. Treatment of DRESS should involve the immediate withdrawal of offending drug and rapid initiation of systemic corticosteroids as well as application of diluted topical steroids to sooth the skin.


Keywords


Carbamazepine, Drug reaction with eosinophilia and systemic symptoms, Human herpes virus, Kenya

Full Text:

PDF

References


Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS Syndrome: A Literature Review. Am J Med. 2011;124(7):588-97.

Chung WH, Hung SI, Hong HS, Hsih MS, Yang LC, Ho HC, et al. Medical genetics: a marker for Stevens-Johnson syndrome. Nature. 2004;428:486.

Roujeau JC, Allanore L, Liss Y, Mockenhaupt M. Severe Cutaneous Adverse Reactions to Drugs (SCAR): Definitions, Diagnostic Criteria, Genetic Predisposition Dermatol Sinica, 2009.

Shiohara T, Kano Y. Review of drug-induced hypersensitivity: Special emphasis on drug-induced hypersensitivity syndrome. Expert Dermatol. 2012;7:539–47.

Chen YC, Chiu HC, Chu CY. Drug Reaction With Eosinophilia and Systemic Symptoms A Retrospective Study of 60 Cases Arch Dermatol. 2010;146(12):1373-9.

Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol. 2007;156:609–11.

Choudhary S, McLeod M, Torchia D, Romanelli P. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome. J Clin Aesthet Dermatol. 2013;6(6):31–7.

Criado PR, Criado RFJ, Avancini JM, Santi CG. Drug reaction with Eosinophilia and Systemic Symptoms (DRESS)/Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts. Anais Brasileiros de Dermatologia. 2012;87(3):435-49.

Kano Y, Ishida T, Hirahara K, Shiohara T. Visceral involvements and long-term sequelae in drug-induced hypersensitivity syndrome. Med Clin North Am. 2010;94:743-59.

Lee JY, Lee SY, Hahm JE, Ha JW, Kim CW, Kim SS. Clinical features of drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: a study of 25 patients in Korea. Int J Dermatol. 2017;56(9):944-51.

Cho YT, Yang CW, Chu CY. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS): An Interplay among Drugs, Viruses, and Immune System. Int J Mol Sci. 2017;18:1243.

Shiohara T, Kano Y. A complex interaction between drug allergy and viral infection. Clin Rev Allergy Immunol. 2007;33(1-2):124-33.

Shiohara T, Iijima M, Ikezawa Z, Hashimoto K. The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br. J. Dermatol. 2007;156:1083–4.

Lee JY, Seol YJ, Shin DW, Kim DY, Chun HW, Kim BY, et al. A case of the drug reaction with eosinophilia and systemic symptom (DRESS) following isoniazid treatment. Tuberc Respir Dis (Seoul). 2015;78:27–30.

Omairi N, Abourazzak S, Chaouki S, Atmani S, Hida M. Drug Reaction with Eosinophilia and Systemic Symptom (DRESS) induced by carbamazepine:a case report and literature review. The Pan African Med J. 2014;18:9.

Mockenhaupt M. Severe drug-induced skin reactions:Clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges. 2009;7:142–60.